Wyoming, 2014Flash Flood in Wyoming, August 13, 2014
August 13, 2014 · NWS RIW · 1 event in 1 county or zone
A slow-moving thunderstorm developed over the Teton Range and produced heavy rain along an axis parallel to and over Paintbrush Canyon. Rainfall amounts of one-half inch to one inch fell in 20 to 30 minutes in the steep-sided canyon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow-moving thunderstorm developed over the Teton Range and produced heavy rain along an axis parallel to and over Paintbrush Canyon. Rainfall amounts of one-half inch to one inch fell in 20 to 30 minutes in the steep-sided canyon. A large mudslide occurred as a result, washing out large sections of a popular trail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 13, 10:31 AM MST, 3 hours 19 minutes earlier.
Area forecast discussion, Aug 13, 10:31 AM MST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1131 AM MDT WED AUG 13 2014
.SHORT TERM...TODAY THROUGH FRIDAY NIGHT
PRECIPITATION IS ONGOING ACROSS THE AREA EARLY THIS MORNING WITH A
SLUG OF MONSOONAL MOISTURE BRINGING SOME RAIN AND EMBEDDED THUNDER
TO WESTERN PORTIONS OF THE COUNTY WARNING AREA. MOST OF THIS DEEPER
MOISTURE SHOULD SHIFT NORTH OF THE AREA BY SUNRISE WITH MAINLY LIGHT
SHOWERS LEFT ACROSS WESTERN WYOMING FOR THE MORNING.
THINGS LOOK TO GET MORE ACTIVE ACROSS THE AREA TODAY AS THE RIDGE OF
HIGH PRESSURE THAT HAS BEEN CONTROLLING THE WEATHER ACROSS THE AREA
CONTINUES TO SHIFT TO THE EAST AND ALLOWS DEEPER MOISTURE TO MOVE
OVER MUCH OF THE COUNTY WARNING AREA. BOTH THE NAM AND GFS HAVE COME
INTO SOMEWHAT BETTER AGREEMENT AS TO THE DEPTH OF THE MOISTURE. AND
BOTH ARE QUITE JUICY HAVING OVER 1 INCH OF PRECIPITABLE WATER ACROSS
MOST AREAS EAST OF THE DIVIDE WITH VALUES AS HIGH AS 1.3 INCHES ON
THE NAM. AT THE SAME TIME...A SHORTWAVE MOVING NORTHWARD WILL
INCREASE UPPER LEVEL DIVERGENCE AND LEAD TO A BETTER CHANCE OF
SHOWERS AND THUNDERSTORMS ACROSS THE ENTIRE COUNTY WARNING AREA.
WITH THE JUICY ATMOSPHERE...THE MAIN THREAT WOULD BE HEAVY RAIN.
WITH MORE CLOUD COVER...TEMPERATURES WILL BE A BIT COOLER THAN TODAY
BUT STILL FAIRLY CLOSE TO NORMALS.
THE MODELS DO DIVERGE A BIT TONIGHT. THE GFS SHOWS LOW PRESSURE
DEVELOPING IN EASTERN COLORADO AND SOME NOCTURNAL CONVECTION
DEVELOPING ACROSS EASTERN PORTIONS OF THE COUNTY WARNING AREA. THE
NAM...MEANWHILE...IS DRIER AND KEEPS THE BEST CONVECTION TO THE
SOUTH. FOR NOW...WE COMPROMISED AND ADDED SOME POPS TO SOUTH AND
EASTERN PORTIONS OF THE COUNTY WARNING AREA FOR TONIGHT.
THERE ARE SOME TIMING DIFFERENCES IN THE EXIT OF THE SHORTWAVE/LOW
PRESSURE FROM THE AREA THURSDAY. THE GFS IS A BIT FASTER IN PUSHING
THE DEEPEST MOISTURE INTO EASTERN WYOMING AND THE DAKOTAS. MEANWHILE
THE NAM AND EUROPEAN ARE WETTER WITH MORE SHOWERS AND THUNDERSTORMS
TONIGHT. FOR NOW...WE WILL TAKE THE DEMOCRATIC APPROACH AND GO WITH
MAJORITY RULE AND GO WITH THE WETTER SOLUTION. CONTINUITY REFLECTED
THIS FAIRLY WELL SO WE MADE FEW CHANGES. BY FRIDAY...ALL MODELS SHOW
THE DEEPER MOISTURE MOVING AWAY TO THE EAST OF THE AREA SO POPS WILL
BE LOWER. HOWEVER...WITH THE AREA STILL IN FAIRLY CLOSE PROXIMITY TO
AN UPPER LEVEL LOW OVER THE PACIFIC NORTHWEST...WE KEPT SLIGHT
CHANCE TO CHANCE POPS IN THE FORECAST TAPERED FROM NORTHEAST TO
SOUTHWEST.
.LONG TERM...SATURDAY THROUGH WEDNESDAY
UPPER LOW ALONG THE NORTHWEST COAST WILL LIFT ACROSS THE
INTERMOUNTAIN WEST...AND NE ACROSS WESTERN MONTANA ON SATURDAY.
13/00Z ECMWF CONTINUES TO LIFT THIS SYSTEM INTO SOUTHERN
ALBERTA/SASKATCHEWAN SAT NT AND SUNDAY WHILE THE 13/00Z GFS SHEARS
THE SYSTEM EAST ACROSS MONTANA. ECMWF CONTINUES TO BE THE PREFERRED
MODEL WITH MORE RESPECT FOR STRONG DOWNSTREAM RIDGE. THIS WILL
BRING A DRIER WESTERLY FLOW ACROSS MOST OF THE AREA SATURDAY WITH
THE EXCEPTION OF SOME SLIGHT CHANCES OF SHOWERS AND THUNDERSTORMS
ACROSS THE FAR NORTH.
TRAILING WEAKER UPPER LOW NEAR 38N/140W EARLY THIS MORNING IS
FORECAST TO PROGRESS EAST ACROSS THE NORTHERN WYOMING ON
SUNDAY...THE ECMWF FASTER AND FURTHER NORTH WITH THIS SYSTEM THAN
THE GFS. THIS SYSTEM IS CURRENTLY TIMED TO INTERACT WITH A COLD
FRONT ASSOCIATED WITH FIRST UPPER LOW. THIS FRONT IS CURRENTLY
PROGGED TO BE PUSHING SOUTH INTO NORTHERN WYOMING SUNDAY AFTERNOON
WITH THE BEST MOISTURE AND INSTABILITY ALONG AND NORTH OF THE
FRONT. CONFIDENCE IN THESE DETAILS IS STILL ON THE LOW SIDE THIS
MORNING...SO WE ALONG WITH OUR NORTHERN NEIGHBORS HAVE KEPT SLIGHT
CHANCE POPS FOR NOW BUT THIS COULD SHAPE UP TO BE A MORE ACTIVE
SCENARIO ACROSS NORTHERN WYOMING ON SUNDAY.
BOTH GEFS AND ECEN MEANS SHOW LARGE-SCALE TRANSITIONS TAKING PLACE
ACROSS THE EASTERN PACIFIC AND NORTH AMERICA NEXT WEEK. UPPER
LOW/COLD POOL OVER THE NORTHERN KAMCHATKA PENINSULA IS FORECAST TO
MOVE INTO THE GULF OF ALASKA ON SUNDAY AND CARVE OUT A BROAD TROUGH
ACROSS THE NORTHERN ROCKIES ON WEDNESDAY AS RIDGE AMPLIFIES UPSTREAM
ALONG 140-150W. ASSOCIATED CANADIAN COLD FRONT IS NOT FORECAST TO
PUSH SOUTH ACROSS WYOMING UNTIL JUST BEYOND THIS MEDIUM-RANGE PERIOD
(THURSDAY-ISH). AHEAD OF ALL OF THIS...SUMMER WILL CONTINUE WITH A
FEW WEAK IMPULSES BRINGING ISOLATED TO WIDELY SCT SHOWERS AND
THUNDERSTORMS TO THE MOUNTAINS AND NORTH WHILE A DRY WESTERLY FLOW
LOOKS TO PREVAIL OVER THE SOUTH MONDAY AND TUESDAY. WE MAY SEE WARM
AND WINDY CONDITIONS DEVELOP ON WEDNESDAY AHEAD OF THE FRONT ALONG
WITH ELEVATED FIRE WEATHER CONDITIONS.
&&
.AVIATION.../18Z ISSUANCE/
VALLEY FOG AND LOW CLOUDS HAVE DISSIPATED OVER THE JACKSON VALLEY
INCLUDING KJAC. DAYTIME HEATING WITH MONSOONAL MOISTURE IN
PLACE...WILL RESULT IN ISOLATED TO SCATTERED CONVECTION DEVELOPING
BETWEEN 18Z AND 21Z. THE MOST NUMEROUS ACTIVITY SHOULD BE OVER THE
WEST AND SOUTH...WITH THE LEAST OVER THE NORTH...ESPECIALLY THE
EASTERN HALF OF THE BIG HORN BASIN. THE ACTIVITY ACROSS THE WEST IS
EXPECTED TO WANE AN HOUR OR TWO AFTER SUNSET. A LOW SYSTEM COMING
OUT OF THE DESERT SOUTHWEST WILL BRING A SWATH OF STRATIFORM
RAINFALL TO MAINLY AN AREA FROM KRKS TO KRIW TO KBYG INCLUDING KCPR
WITH KRKS AND KCPR EXPERIENCING THE MOST PROLONGED PERIOD OF
RAINFALL WHICH WILL OCCUR FROM AROUND 09Z TONIGHT THROUGH 18Z
THURSDAY. WIDESPREAD MVFR CONDITIONS/MTN OBSCURATIONS ARE EXPECTED
WITH THIS EVENT. THEN ANOTHER ROUND OF AFTERNOON THUNDERSTORMS ARE
EXPECTED TO OCCUR BEHIND THIS SWATH OF RAINFALL THURSDAY AFTERNOON.
&&
.FIRE WEATHER...
MONSOONAL MOISTURE WILL MOVE OVER THE AREA FOR THE NEXT FEW DAYS AND
BRING CHANCES OF SHOWERS AND THUNDERSTORMS THROUGH THE REST OF THE
WORKWEEK. MONSOONAL MOISTURE WILL BE THE DEEPEST TODAY INTO THURSDAY
SO MOST AREAS WILL HAVE A CHANCE OF SHOWERS AND THUNDERSTORMS WITH
THE HIGHEST CHANCE IN THE WESTERN MOUNTAINS AND FROM THE BIGHORN
RANGE AND EASTWARD. EXPECT A DECREASING CHANCE FOR SHOWERS STARTING
ON FRIDAY. WINDS ARE EXPECTED TO REMAIN LIGHT TO MODERATE EXCEPT
NEAR THUNDERSTORMS. WITH THE MOISTURE EXPECTED...FIRE CONCERNS
SHOULD REMAIN MINIMAL INTO FRIDAY.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...HATTINGS
LONG TERM...AEM
AVIATION...WM/LIPSON
FIRE WEATHER...HATTINGS
Hazardous weather outlook, Aug 13, 4:00 AM MST, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT WED AUG 13 2014
WYZ001>020-022>030-141100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT WED AUG 13 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. SOME STORMS MAY
PRODUCE HEAVY RAIN..
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THURSDAY...SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. SOME
THUNDERSTORMS MAY PRODUCE HEAVY RAIN.
FRIDAY...ISOLATED THUNDERSTORMS...ESPECIALLY ACROSS JOHNSON
AND NATRONA COUNTIES.
SUNDAY...ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ACROSS NORTHERN
WYOMING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE URGED TO REPORT RAINFALL AMOUNTS AND ANY IMPACTS. THANK
YOU.
TEAM RIVERTON
Flash Flood, Teton
- When
- August 13, 1:50 PM MST to 2:40 PM MST
- Where
- Teton County, 5.92 mi NW of Jenny Lake to 6.52 mi NNW of Jenny Lake
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Park/Forest Service
- Coordinates
- 43.787, -110.788
Rainfall of one-half to one inch fell in 20 to 30 minutes in the steep terrain of Paintbrush Canyon. A National Park Service backcountry trail crew working in the canyon reported hearing a rumbling sound before witnessing a large mudslide. The slide washed out multiple sections of the popular Paintbrush Canyon trail. The crew sought higher ground and all were safe, but the slide did destroy some gear and equipment.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in New York, August 13, 2014$35 million · 25 events
- Flash Flooding in Maine, August 13 to 14, 2014$1.1 million · 4 events
- Flash Flooding in Maine, August 13 to 14, 2014$125,000 · 3 events
- Hail and Damaging Winds in Texas, August 13, 2014$90,000 · 56 kt wind · 7 events
- Flash Flooding in Maine, August 13 to 14, 2014$100,000 · 2 events
- Flash Flood in Maine, August 13 to 14, 2014$100,000 · 1 event
- Flash Flooding in New Hampshire, August 13, 2014$50,000 · 2 events
- Flash Flooding in Maine, August 13 to 14, 2014$50,000 · 2 events
- Flash Flooding and Hail in Nevada, August 13, 2014$29,000 · 1.25 in hail · 11 events
- Flash Flooding and Debris Flows in Washington, August 13 to 15, 2014$17,000 · 7 events
- Flash Flooding and Coastal Flood in Rhode Island, August 13, 2014$20,000 · 3 events
- Heavy Rain in New Mexico, August 13, 20142 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538406.